Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 270, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 16, 2023, 9:11 PM CDT for Travis County, Williamson County, Texas. It was in force for 34 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2023, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 16, 2023, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 53 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:15 PM CDT | HAIL 1.25 | 6 Sw Liberty Hill, TX | Report from mPING: Half Dollar (1.25 in.). |
| Jun 16, 9:15 PM CDT | HAIL 1.25 | 6 Sw Liberty Hill, TX | Report from mPING: Half Dollar (1.25 in.). |
| Jun 16, 9:15 PM CDT | HAIL 1.5 | 5 Wnw Leander, TX | *delayed report* hail up to 1.5 inches in diameter was reported to have fallen between 915-920 pm. |
| Jun 16, 9:17 PM CDT | HAIL 1.25 | 3 S Liberty Hill, TX | Report from mPING: Half Dollar (1.25 in.). |
| Jun 16, 9:17 PM CDT | HAIL 1.25 | 3 S Liberty Hill, TX | Report from mPING: Half Dollar (1.25 in.). |
| Jun 16, 9:39 PM CDT | HAIL 1.75 | 2 Ssw Cedar Park, TX | Spotter reports golf ball sized hail. |
| Jun 16, 9:39 PM CDT | HAIL 1.75 | 2 Ssw Cedar Park, TX | Spotter reports golf ball sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3599 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.3
The text
As transmitted.
083
WUUS54 KEWX 170211
SVREWX
TXC453-491-170245-
/O.NEW.KEWX.SV.W.0270.230617T0211Z-230617T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
911 PM CDT Fri Jun 16 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Williamson County in south central Texas...
Northwestern Travis County in south central Texas...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located near Leander, or 9
miles northwest of Cedar Park, moving southeast at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander,
Lago Vista, Liberty Hill, Jonestown, Volente, Brushy Creek, Seward
Junction and Jollyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3074 9793 3059 9763 3040 9785 3054 9810
3061 9806
TIME...MOT...LOC 0211Z 307DEG 21KT 3059 9794
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
KCW1 follow-up statement
986
WWUS54 KEWX 170232
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
932 PM CDT Fri Jun 16 2023
TXC453-491-170245-
/O.CON.KEWX.SV.W.0270.000000T0000Z-230617T0245Z/
Williamson TX-Travis TX-
932 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES...
At 931 PM CDT, a severe thunderstorm was located over Cedar Park,
moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander,
Lago Vista, Liberty Hill, Jonestown, Volente, Brushy Creek and
Jollyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3059 9763 3040 9785 3049 9801 3069 9784
TIME...MOT...LOC 0231Z 307DEG 21KT 3052 9783
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:33 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 6:33 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 633 PM CDT Fri Jun 16 2023 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 233 PM CDT Fri Jun 16 2023 Heat Advisories and Excessive Heat Warnings will remain in place through the short term period as a prolonged heat wave continues. Forecast temperatures appear to be on track this afternoon, and while we did have to raise dewpoints slightly based on the latest trends, the end result is the same - it's dangerously hot outside if the right precautions are not taken. Like past days there's a low chance (20-30%) of an isolated storm or two developing across the northern Hill Country late this afternoon-early evening near a lingering weak surface boundary. With extreme instability in place and sufficient shear, large hail and damaging wind gusts would be possible with any storm. CAMs have also been hinting at some activity developing along the higher terrain in Mexico (with some updrafts currently noted on satellite imagery), pushing northeast through the early evening. It is possible, though not likely, that some of this activity could cross the Rio Grande before completely diminishing, so we have added a 10% PoP with weather mentioned to cover this. A similar forecast is in store for Saturday, though we will have increasing mid and upper level cloud cover overnight tonight which makes the temperatures and consequently heat indices a little trickier. Since these clouds will hang around throughout the day tomorrow and could have a cooling factor, we have elected to stick with the NBM which is overall a couple degrees cooler on average from the previous forecast. However, since dewpoints are likely to continue to remain elevated, forecast max heat indices are still within the range of the current headlines that are out, so no changes are planned as they are valid through Sunday afternoon. Similar to this afternoon, the main chance for storms (though still only ~20%) will be across the northern Hill Country. The 10% potential for a shower or storm to sneak across the border is also there again. Large hail and damaging wind gusts remain possible. && .LONG TERM... (Sunday through Friday) Issued at 233 PM CDT Fri Jun 16 2023 The heat continues through the remainder of the weekend across all of south central Texas. The latest data continues to show little change in the weather pattern, with well above normal heat the main concern. The current Heat Advisory and Excessive Heat Warning will remain in place through Sunday. The mid and upper level ridge does begin to flatten a bit on Sunday and this could allow for some mid and high level clouds to move in from the west. However, the cloud cover is not expected to have much of an impact on our temperatures. We will also need to monitor for the possibility of a weak cold front/outflow boundary possibly sneaking into portions of the Hill Country late in the day. As of now, this boundary is not anticipated to have any impact on our weather. Looking a model time series plots of temperature fields at 850mb and 925mb shows little change as we head into the middle of the upcoming week. Numerical MOS guidance is also consistent in showing well above normal temperatures across all of south central Texas through Tuesday and perhaps into Wednesday. There is a pattern change indicated by the models as we progress into the mid to late week period of next week. The medium range models are fairly consistent in showing the mid and upper level ridge amplifying to our west, with an upper low developing over the southeastern U.S. At the surface, high pressure from the Great Lakes region is expected to build southward into the southern U.S. plains. With this pattern, we should see somewhat "cooler" temperatures develop late next week. However, we still expect above normal warmth to continue. && .AVIATION... (00Z TAFS) Issued at 633 PM CDT Fri Jun 16 2023 VFR conditions will continue into the overnight hours, although new guidance suggests ceilings may again make it to the I-35 corridor early Saturday morning. Probabilistic guidance has increased chances for MVFR ceilings around 10-12Z, possibly as low as IFR at SAT/SSF but confidence remains low at this time. DRT remains VFR through the period. Winds will remain generally SSW-SE through the period below 12 knots, possibly becoming stronger near 00Z Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 102 78 104 / 10 0 10 0 Austin Bergstrom Intl Airport 77 100 75 102 / 0 0 10 0 New Braunfels Muni Airport 78 100 76 103 / 0 0 0 0 Burnet Muni Airport 77 98 76 103 / 30 20 20 0 Del Rio Intl Airport 82 104 81 108 / 10 10 10 0 Georgetown Muni Airport 77 99 76 103 / 30 10 20 0 Hondo Muni Airport 78 101 77 104 / 0 0 0 0 San Marcos Muni Airport 76 100 75 104 / 0 0 10 0 La Grange - Fayette Regional 79 98 77 100 / 0 0 0 0 San Antonio Intl Airport 79 100 78 104 / 0 0 0 0 Stinson Muni Airport 79 102 78 105 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val Verde. Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop- Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe- Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala. && Short-Term...Gale Long-Term...Platt Aviation...27
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1014 AM CDT Fri Jun 16 2023 TXZ171>173-183>194-202>209-217>225-228-171515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1014 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Unseasonably hot temperatures will continue today through at least the middle of next week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over a small portion of Williamson County late this afternoon into early evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over far northern portions of south-central Texas Saturday afternoon and evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 16, 7:43 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
743 PM CDT Fri Jun 16 2023
TXZ186-188-170130-
Gillespie TX-Kerr TX-
743 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of north central Kerr
and southwestern Gillespie Counties through 830 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Mountain Home, or 21 miles southeast of Junction,
moving east at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mountain Home, Harper, I-10 Near The Kimble-Kerr County Line and The
Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3011 9917 3020 9957 3029 9956 3029 9930
3038 9930 3038 9917
TIME...MOT...LOC 0043Z 275DEG 10KT 3028 9949
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KCWLocal storm report, Jun 16, 8:03 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
803 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail 1 WSW Buchanan Lake Vil 30.86N 98.46W
06/16/2023 M2.00 inch Llano TX Trained Spotter
Spotter reports 2.25 inch hail.
&&Local storm report, Jun 16, 8:34 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
834 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Hail 1 W Burnet 30.76N 98.25W
06/16/2023 E1.00 inch Burnet TX Broadcast Media
Media reports hail around a quarter via
Twitter video.
&&
EHSpecial weather statement, Jun 16, 8:38 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
838 PM CDT Fri Jun 16 2023
TXZ171-172-170230-
Llano TX-Burnet TX-
838 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Llano
and northwestern Burnet Counties through 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 9 miles northwest of Buchanan Dam, moving east at 25
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burnet, Llano, Buchanan Dam, Buchanan Lake Village, Inks Lake State
Park, Baby Head, Lone Grove, Stolz, Bluffton and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3071 9819 3072 9867 3092 9874 3092 9845
3093 9844 3092 9842 3094 9841 3095 9845
3097 9845 3099 9825
TIME...MOT...LOC 0138Z 269DEG 21KT 3084 9852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KCWSpecial weather statement, Jun 16, 8:40 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
840 PM CDT Fri Jun 16 2023
TXZ186-188-170230-
Gillespie TX-Kerr TX-
840 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Kerr
and southwestern Gillespie Counties through 930 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ingram, or 9 miles northwest of Kerrville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Ingram, Hunt, Cypress Creek, Mountain Home, Tivydale,
Waltonia, Harper and Kerrville-Schreiner Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3022 9889 2996 9897 3010 9947 3029 9950
3029 9930 3033 9930
TIME...MOT...LOC 0140Z 284DEG 12KT 3016 9921
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 8:47 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 847 PM CDT Fri Jun 16 2023 TXZ172-173-192-170230- Williamson TX-Burnet TX-Travis TX- 847 PM CDT Fri Jun 16 2023 ...A strong thunderstorm will impact portions of southwestern Williamson, north central Travis and central Burnet Counties through 930 PM CDT... At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over Oatmeal, or near Bertram, moving southeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Round Rock, Cedar Park, Georgetown, Bertram, Anderson Mill, Leander, Lago Vista, Liberty Hill, Oatmeal, Jonestown, Volente, Seward Junction and Brushy Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. && LAT...LON 3065 9820 3079 9807 3060 9765 3042 9786 TIME...MOT...LOC 0147Z 305DEG 31KT 3068 9807 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KCW
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:06 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 39 min |
| Jun 16, 7:16 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| Jun 16, 7:23 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 52 min |
| Jun 16, 7:34 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 41 min |
| Jun 16, 7:41 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 7:43 PM CDT | Special Weather Statement | EWX | Kerr | 47 min |
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 24 min |
| Jun 16, 8:07 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 40 min |
| Jun 16, 8:11 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 30 min |
| Jun 16, 8:14 PM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| Jun 16, 8:38 PM CDT | Special Weather Statement | EWX | Burnet | 52 min |
| Jun 16, 8:40 PM CDT | Special Weather Statement | EWX | Kerr | 50 min |
| Jun 16, 8:47 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| Jun 16, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 46 min |
| Jun 16, 9:16 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 119 min |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 19 min |
| Jun 16, 9:25 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 13 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 44 min |
| Jun 16, 10:05 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis | 10 min |
| Jun 16, 10:22 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| Jun 16, 10:56 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 11:35 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 11:39 PM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.